Originally Posted by glenntaj
--the TSH (thyroid stimulating hormone) is definitely high, indicating your body thinks it is not getting enough thyroid hormone, despite the levels listed, and that through the feedback loop the pituitary is signalling your thyroid to make more.
You're right about the controversy of "normal" ranges. About five years ago now, the American Academy of Endocrinology recommended that the "normal" range for TSH should be revised downward, from the old .5-5.5 range to .3-3.0 or so. The feeling was that there were subtle cases of hypothyroidism being missed in that 3-5.5 range; and that optimal ranges of TSH for many people (there is considerable variation in how people feel and what symptoms of hypothyroidism--fatigue, brittle hair, weight gain, etc., they feel at the upper end of the old range) were around 2 or lower. But many doctors, it seems, haven't "gotten the memo". (Mary Shomon talks about this at her About.com thyroid sites--she's a fountain of information about thyroid issues.)
Still, your TSH reading warrants further investigation, especially if you are symptomatic. Tests for autoimmune antibodies to thyroid tissue/hormone and an investigation by ultrasound to look for nodules would be warranted. Are you experiencing hypothyroid symptoms?
Thanks. I have Mary's book, but need to go back and finish reading it. She's done a tremendous amount of work and I like the way she writes.
As far as my symptoms, possibly due to hypo:
* core temperature consistently low (96s, sometimes 95s)
* decreased sweating
I still think it could be ATP-related. I'm not going to start any meds for it until I know. A lot of doctors seem to assume it's primary/secondary without seeing if it's tertiary.
I asked the doc, "Is it primary, secondary, or tertiary
?" She didn't give me a straight answer.
My concern is that if I raise the core temperature with thyroid meds, it will increase my already high skin temperature, and that cause worse PN/more damaged nerves.
I'm planning to do more testing, incl. oxidative injury &/ mitochondrial damage.